Staggered Paracetamol Overdose: An Update

Author:  Sarah Learmonth
05/12/2017


Paracetamol tablets.jpg

The toxbase guidelines for paracetamol overdose were updated on the 1st of November this year.    Specifically there is new advice regarding the management of staggered overdose and therapeutic excess.

Briefly - if at 4 hours after the most recent paracetamol ingestion the patient has a very low/undetectable  paracetamol concentration AND normal liver function (ALT AND an INR <1.3 AND no symptoms suggesting liver damage and a normal serum creatinine) then they can be discharged without treatment.

The main practical issue this raises is that when paracetamol concentrations are measured while on an acetylcysteine (NAC) infusion, some analysers can significantly underestimate the level.  Current toxbase/MHRA advice is that all patients who have taken a staggered overdose should be commenced on acetylcysteine without delay.  For those of us in Ayrshire and Arran this is not an issue as the analyser used here is not affected by NAC, so you should check with your local lab.

 

There is a short RCEM podcast discussing this, and the management of paracetamol ingestion in general.  The podcast mentions the systemic review by Paul Acheampong and Simon Thomas “Determinants of hepatotoxicity after repeated supratherapeutic paracetamol ingestion: systematic review of reported cases” which found no reported cases of anyone with a negative paracetamol level and normal liver function coming to harm.   For those who would like to see the evidence behind the change, here is the link to the paper.

 

It is worth noting that while the change in toxbase guidance was well reported on social media it is not highlighted on toxbase - this emphasises the need to always check the guidelines for each paracetamol overdose you are managing.

Hannah BellCAP27, HAP25